Alert archive / Pennsylvania / Flash Flood Warnings in 2006

Flash Flood Warning 48, NWS Pittsburgh, PA

July 30, 2006Clarion County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 30, 2006, 4:47 PM EDT for Clarion County, Pennsylvania. It was in force for 118 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2006, 4:47 PM EDT (20:47 UTC)
Expired
Jul 30, 2006, 6:45 PM EDT
In force
118 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Clarion County, PA

The radar

The Pittsburgh radar (KPBZ), 98 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 6:40 PM EDTFLASH FLOODCallensburg, PACANOE ROAD CLOSED BY FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 113 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.8 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2006-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1787 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2006-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1787 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
641 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 302049
FFWPBZ
PAC031-302245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
447 PM EDT SUN JUL 30 2006

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLARION COUNTY IN PENNSYLVANIA

* UNTIL 645 PM EDT

* AT 441 PM EDT...RADAR INDICATED OVER 1 INCH OF RAIN IN THE LAST HOUR
  IN CENTRAL AND WESTERN CLARION COUNTY. CANOE CREEK AND BOYD RUN ARE
  LIKELY TO FLOOD. FLOODING MAY MOVE INTO OTHER PARTS OF SOUTHERN AND
  EASTERN CLARION COUNTY AS THE SLOW MOVING THUNDERSTORMS LINGER OVER
  CLARION COUNTY. PONDING OF WATER WAS ALREADY REPORTED ON SOME
  ROADS.

KEEP CHILDREN AWAY FROM STREAMS...CREEKS...SEWERS...CULVERTS...AND
LOW LYING AREAS. CHILDREN CAN EASILY BE SWEPT AWAY BY THE RAPIDLY
MOVING WATER.

REPORT HIGH WATER BY CALLING 877-633-6772.

LAT...LON 4132 7956 4117 7968 4103 7948 4105 7925
      4129 7922

$$
1 follow-up statement
000 
WGUS71 KPBZ 302122
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
520 PM EDT SUN JUL 30 2006

PAC031-302245-
CLARION PA-
520 PM EDT SUN JUL 30 2006

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM FOR CLARION 
COUNTY...

AT 520 PM EDT...RADAR INDICATED NEARLY 2 INCHES OF RAIN IN THE
LAST 2 HOURS. HEAVY RAIN MOVED FURTHER WEST...INTO EXTREME WESTERN
CLARION COUNTY. RICHEY RUN...TURKEY RUN...COAL RUN...AS WELL AS...
DOUGLASS RUN AND BOYD RUN ARE IN JEOPARDY OF FLOODING.

FLOODING IS OCCURRING OR IS IMMINENT. CREEKS CAN BECOME KILLERS IN 
HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR CREEKS.

LAT...LON 4127 7962 4116 7969 4101 7951 4105 7925
      4126 7924

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 2:04 PM EDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jul 30, 2:04 PM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
204 PM EDT SUN JUL 30 2006

.SHORT TERM (TONIGHT THROUGH MONDAY)...

QN OF THE DAY RMNS POPS AND MAGNITUDE OF TSRA AS PER INSTABILITY OF
AIRMASS, OUTFLOW BNDRY ACRS THE CNTRL ZONES, AND MCS XG THE LAKES
THIS MRNG. IN GENL...HAVE UPPED POPS THROUGH THIS EVE...BUT RMND IN
THE SCT CATEGORY AS PER ONGOING TRENDS. OTHERWISE HUMID WITH
INTENSIFYING TEMPS TO OPEN THE WEEK UNDR BLDG RIDGE.

&&

.LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...

UPPER LEVEL RIDGE WILL BRING HOT AND VERY HUMID CONDITIONS INTO MID
WEEK AND TUESDAY LOOKS TO BE THE WORST DAY WITH TEMPS IN THE
LOWER TO MID 90S AND HEAT INDEX MID TO UPPER 90S. MAY BE CLOSE TO
HEAT ADVISORY CRITERIA TUESDAY AND WILL MENTION OPPRESSIVE HEAT IN
HWO. STILL HOT AND HUMID WEDNESDAY BUT FRONT WILL BE APPROACHING
BY WED NIGHT WITH SHOWERS AND STORMS POSSIBLY INTO FRIDAY BEFORE
FRONT CLEARS REGION WITH SEASONABLE AND LESS HUMID CONDITIONS FOR
NEXT WEEKEND.

&&

.AVIATION...

SLOW TO DISSIPATE ST AGAIN PLAGUE THE AREA THIS MRNG...ESPECIALLY IN
AREA WHERE OUTFLOW FM EARLY MRNG TSRA CLUSTER PROGRESSED...NR PIT
AND AGC. MSRT SUPPY IS PLENTIFUL AND PORTS WL CONT TO BE AFFECTED BY
MRNG MVFR TO IFR CONDITIONS ALNG WITH SOME TSRA AS MCS ADVNS IN NW
FLOW ALOFT.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Jul 30, 4:06 AM EDT, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
406 AM EDT SUN JUL 30 2006

OHZ041-PAZ007>009-013>016-020>023-030-310815-
COLUMBIANA-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WESTMORELAND-
406 AM EDT SUN JUL 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA AND WEST
CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AS WEAK
DISTURBANCES MOVE ALONG A FRONTAL BOUNDARY NEAR THE REGION. THE MAIN
THREAT WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

IT WILL BE HOT AND VERY HUMID MONDAY THROUGH WEDNESDAY WITH THE HEAT
INDEX REACHING THE MID AND UPPER 90S FOR A TIME IN THE AFTERNOON.
TUESDAY MAY BE THE MOST OPPRESSIVE DAY. IF TEMPERATURES TUESDAY ARE
SLIGHTLY WARMER THE HEAT INDEX MAY BREAK 100 AND A HEAT ADVISORY
WOULD BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

MDZ001-OHZ039-040-048>050-057>059-068-069-PAZ029-031-032-
WVZ001>004-012-021>023-041-310815-
GARRETT-TUSCARAWAS-CARROLL-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-WASHINGTON-GREENE-FAYETTE-
HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-
TUCKER-
406 AM EDT SUN JUL 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
MARYLAND...EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN
WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

IT WILL BE HOT AND VERY HUMID MONDAY THROUGH WEDNESDAY WITH THE HEAT
INDEX REACHING THE MID AND UPPER 90S FOR A TIME IN THE AFTERNOON.
TUESDAY MAY BE THE MOST OPPRESSIVE DAY. IF TEMPERATURES TUESDAY ARE
SLIGHTLY WARMER THE HEAT INDEX MAY BREAK 100 AND A HEAT ADVISORY
WOULD BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED.

In the hours before

Local storm report, Jul 30, 3:33 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
333 PM EDT SUN JUL 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     MONACA                  40.68N 80.27W
07/30/2006                   BEAVER             PA   COUNTY OFFICIAL

            TREES DOWN.

&&

PARRISH
Local storm report, Jul 30, 3:49 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
349 PM EDT SUN JUL 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             PITTSBURGH              40.44N 79.98W
07/30/2006  E0.75 INCH       ALLEGHENY          PA   PUBLIC

&&

PARRISH
Special weather statement, Jul 30, 4:11 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
411 PM EDT SUN JUL 30 2006

PAZ015-016-022-023-302115-
ARMSTRONG PA-CLARION PA-INDIANA PA-JEFFERSON PA-
411 PM EDT SUN JUL 30 2006

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
CLARION...JEFFERSON...ARMSTRONG AND INDIANA...

AT 407 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS SCATTERED ALONG A LINE EXTENDING FROM
5 MILES SOUTHWEST OF FRYBURG TO 7 MILES SOUTHWEST OF NEW BETHLEHEM
TO 5 MILES NORTHWEST OF INDIANA.

THESE STORMS ARE GENERATING RAINFALL AT THE RATE OF ONE TO TWO
INCHES PER HOUR AND MAY PRODUCE SOME SMALL HAIL AND WIND GUSTS TO 40
MPH.  SOME STRENGHTENING IS POSSIBLE.

MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

15
Local storm report, Jul 30, 4:17 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
417 PM EDT SUN JUL 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     PITTSBURGH              40.44N 79.98W
07/30/2006                   ALLEGHENY          PA   PUBLIC

            TREES DOWN.

&&

PARRISH
Special weather statement, Jul 30, 4:17 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
417 PM EDT SUN JUL 30 2006

PAZ029-030-032-302115-
FAYETTE PA-WASHINGTON PA-WESTMORELAND PA-
417 PM EDT SUN JUL 30 2006

...THUNDERSTORMS...

THROUGH 530 PM...THUNDERSTORMS WILL MOVE THROUGH THE FOLLOWING
COUNTIES...WESTMORELAND...WASHINGTON AND FAYETTE...

AT 416 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED SCATTERED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
2 MILES NORTHWEST OF WEST NEWTON TO 2 MILES SOUTH OF
MCMURRAY...MOVING SOUTHEAST AT 20 MPH.

THESE STORMS ARE GENERATING RAINFALL AT THE RATE OF ONE TO TWO
INCHES PER HOUR AND MAY PRODUCE SOME SMALL HAIL AND WIND GUSTS OF
40 TO 50 MPH.  SOME STRENGHTENING IS POSSIBLE.

MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

15
Local storm report, Jul 30, 4:21 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
421 PM EDT SUN JUL 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             PITTSBURGH              40.44N 79.98W
07/30/2006  E0.75 INCH       ALLEGHENY          PA   PUBLIC

&&

PARRISH

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 1:15 PM EDTSevere Thunderstorm WarningPBZLawrence60 min
Jul 30, 2:19 PM EDTSevere Thunderstorm WarningPBZBeaver, Butler26 min
Jul 30, 2:44 PM EDTSevere Thunderstorm WarningPBZAllegheny61 min
Jul 30, 3:50 PM EDTSevere Thunderstorm WarningPBZAllegheny40 min
Jul 30, 4:21 PM EDTFlash Flood WarningPBZAllegheny114 min
Jul 30, 5:37 PM EDTSevere Thunderstorm WarningPBZLawrence23 min
Jul 30, 5:39 PM EDTFlash Flood WarningPBZJefferson3 hr
Jul 30, 5:46 PM EDTFlash Flood WarningPBZVenango3 hr
Jul 30, 6:15 PM EDTFlash Flood WarningPBZLawrence3 hr
Jul 30, 6:32 PM EDTSevere Thunderstorm WarningPBZBeaver58 min
Jul 30, 6:46 PM EDTFlash Flood WarningPBZClarion119 min

Nearby

Flash Flood Warnings in Pennsylvania, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.